Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
1584712 tn?1296761213

Antibiotic induced neuropathic pain syndrome, vertigo, vision problems?

I am seeking an advice. A year ago, after long course of antibiotic regimen I have started to feel the following symptoms. I have constant feeling of unsteadiness, vertigo even when I am seating – fluctuating in intensity during the day, burning pain in tendons, muscles, especially after some physical activity, pain in my left elbow and right knee. All joints are cracking. Muscles, especially calve, are so tight that only use of benzodiazepines can relax them, and provide me some normal feeling when I walk. After a walk, I have such burning and tingling especially in calves and buttocks. Sometimes the muscles are burning so hot that I need to put some wet handkerchief.  The shooting pain in my legs and arms that occurs sometimes really scares me. The shooting pain under the nails returned. In the morning my achilles are hurting, fingers on hands and foot, tenar and hypotenar muscles as well. Few months ago, the pain was not so strong but was so debilitating that I had a feeling of loosing myself. I am not the same person anymore. And I don’t know how to put the end on this misery. Neurontin provided some relief, milgamma also. Now I am taking Xanax 0.25 mg a day and 10mg of amytriptiline in the evening.
VEP, SEP are normal, AEP – lower amplitude of the 3rd and 5th wave response. EMG for my left arm shows mild cervicobrahialgia. Serum electrophoresis is normal. Urine electrophoresis raises suspicion on the presence of paraproteins.
I am 32 year old and I feel like 80 year old man.
Do you know what should I do? Is some muscle biopsy recommended or the biopsy of skin, nerves…  tendons… Should the MRI of brain be repeated, with contrast? Can antibiotics such as azytromicine, cypro and doxyciclyne cause such damage of CNS and PNS resulting in personality change, pain, depression, anxiety? Should I ask for a lumbar puncture…?

2 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

Muscle cramps are not an uncommon manifestation of a systemic viral illness or other infectious etiology. Muscle cramps may be due to myopathy. A myopathy is basically a generic term for a muscle problem. Myopathies can be inflammatory, as is the case with a disorder called polymyositis which is an autoimmune disorder. Also, there are genetic myopathies, of which there are several, each with its own characteristics and features. Finally, and probably most commonly, metabolic causes such as thyroid problems or low potassium can be the cause of muscle cramping. The latter two can be diagnosed with simple blood tests.

EMG in addition to simple blood tests such as a CK level can assess for the presence of myopathy, and can also diagnose/exclude ALS. I am not sure if you need a muscle biopsy without further noninvasive testing and results.

Certain medications, particularly cholesterol medications called statins, can cause muscle cramping. Also, ciprofloxacin is known to cause tendon inflammation. Azithromycin and doxycycline do not typically cause myalgias but rarely can cause sensory abnormalities.

Lastly, fibromyalagia is a medical condition that leads to whole body pains. Its cause is unknown, but it is characterized by diffuse aches, sometimes GI symptoms similar to irritable bowel, sleep abnormalities, low pain threshold, and other features. It is best treated with medications such as lyrica and neurontin, exercise, and physical therapy.

Do you have a neurologist you follow up with? If not, you may benefit from having a thorough evaluation and review of your history. He/she may recommend further testing (such as lumbar puncture, muscle biopsy, repeat MRI, etc) based on their findings.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.

Avatar universal
Sounds like your syptoms are the same as mine. The only antibiotic I took was cipro and I'm sure without doubt that this is the problem. I can't offer you much help as I'm still pretty bad myself. Check out fluroquinlone toxicity on Facebook you will get some facts and advice on there
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease